Periods with a hormonal IUS
In the first 3 to 6 months after insertion of the hormonal IUS, the lining of the uterus no longer builds up during the cycle. During this adjustment phase, light intermediate bleeding or prolonged bleeding often occurs. These are medically harmless and usually disappear within a few months. The body simply needs a little time to adjust to the new situation. As soon as the uterus gets used to the hormonal IUS, bleeding becomes lighter and shorter or stops altogether.
Very rarely, unusually heavy prolonged bleeding occurs after the insertion of an IUS. In this case, you should consult your gynaecologist to find out the cause.
You can keep a calendar of your bleeding to help you and your gynaecologist follow the changes before and after the IUS insertion.
After the first year of use, one in five women using an IUS has no menstrual bleeding at all. This cessation of periods is normal, an effect of the corpus luteum hormone on the uterine lining. It is not a sign of pregnancy. If you are worried, you can take a pregnancy test to be on the safe side, but you do not need to repeat it. The IUS is one of the most effective methods of contraception. Only if there are additional signs of pregnancy, such as nausea and breast tenderness, should you consult your gynaecologist immediately.
This diagram compares the average strength of a menstrual period with and without a hormonal IUS: